Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 66, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Dec 29, 2019, 5:28 PM CST for Marion County, Alabama. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 29, 2019, 5:28 PM CST (23:28 UTC)
- Expired
- Dec 29, 2019, 5:38 PM CST
- In force
- 10 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 29, 2:56 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WFUS54 KBMX 292328
TORBMX
ALC093-300015-
/O.NEW.KBMX.TO.W.0066.191229T2328Z-191230T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
528 PM CST Sun Dec 29 2019
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Northwestern Marion County in northwestern Alabama...
* Until 615 PM CST.
* At 528 PM CST, a severe thunderstorm capable of producing a tornado
was located near Tremont, or 12 miles east of Fulton, moving
northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3432 8797 3431 8797 3421 8819 3432 8818
TIME...MOT...LOC 2328Z 233DEG 49KT 3427 8819
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
053 follow-up statements
263
WWUS54 KBMX 292335
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
535 PM CST Sun Dec 29 2019
ALC093-300015-
/O.CON.KBMX.TO.W.0066.000000T0000Z-191230T0015Z/
Marion AL-
535 PM CST Sun Dec 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHWESTERN MARION COUNTY...
At 535 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Red Bay, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Shottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3432 8797 3431 8797 3425 8815 3432 8817
TIME...MOT...LOC 2335Z 235DEG 45KT 3431 8811
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
05246
WWUS54 KBMX 292338
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
538 PM CST Sun Dec 29 2019
ALC093-300015-
/O.CON.KBMX.TO.W.0066.000000T0000Z-191230T0015Z/
Marion AL-
538 PM CST Sun Dec 29 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR NORTH
CENTRAL MARION COUNTY...
At 538 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Red Bay, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Marion County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3432 8797 3431 8797 3428 8809 3432 8812
TIME...MOT...LOC 2338Z 235DEG 50KT 3432 8807
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
05247
WWUS54 KBMX 292338 RRA
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
538 PM CST Sun Dec 29 2019
ALC093-292348-
/O.CAN.KBMX.TO.W.0066.000000T0000Z-191230T0015Z/
Marion AL-
538 PM CST Sun Dec 29 2019
...THE TORNADO WARNING FOR NORTH CENTRAL MARION COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CST for northwestern
Alabama.
LAT...LON 3432 8797 3431 8797 3428 8809 3432 8812
TIME...MOT...LOC 2337Z 233DEG 49KT 3433 8805
$$
05What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 29, 3:45 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 29, 3:45 PM CST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 345 PM CST Sun Dec 29 2019 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0324 PM CST Sun Dec 29 2019/ A few convergence zones over north central Alabama this afternoon are finally being influenced by the large scale lift approaching from the west. Lightning activity has increased significantly, at least in cloud, the past hour or so. Instability is lagging back to the south and west. The best instability and shear exist near the Mississippi Alabama state line area. Some transient weak rotation has been noted. But these storms do have the potential for some increase in intensity as they exit northward. Will monitor these zones as the afternoon progresses and lift and upper winds increase. Mesolow developing along the cold front this afternoon. The low was in the vicinity southwest Mississippi. The low will ride northeast along the front the next several hours. This development has produced pressure drops in the 4-6mb range in the past 3-6 hours. A line of more organized thunderstorms was locationed near this low from north central Mississippi into Louisiana. Some backing of the surface winds were noted in the vicinity of the front. but just ahead of it, plenty of helicity available with south to southeast winds. This activity will move into the Mississippi Alabama state line zone generally 5-6 pm. A Tornado Watch is in effect until 9 pm for areas west where these storms will enter Alabama. 75 Previous short-term discussion: /Updated at 1212 PM CST Sun Dec 29 2019/ This afternoon through Tonight. Timing remains similar for this afternoon into tonight. The main grid updates this afternoon are for small refinements with the latest hires guidance. We have had lots of low stratus this morning along with light rain and drizzle. This has helped to hamper our instability some. We do have a few breaks in spots. That should destabilize us some. In addition, there is an open stream of moisture off of the Gulf of Mexico with southeast to southerly winds slowly inching up our dew points. We will be watching for development in the west half of Alabama this afternoon ahead of the front in addition to any activity along the front later. We will keep in a marginal threat (low confidence 1 in HWO) for severe this afternoon (2pm) and evening (through midnight) for our western 2/3 of Central Alabama. At this time, we'll keep the risk as is due to much uncertainty with our instability. By the time the activity gets into the eastern part of the state, we will have lost daytime heating and most of the thunder. Although there will be forcing with the front, it may not be enough if we can't destabilize properly. Much drier air will move in behind the front allowing readings to cool significantly into the 40s and 50s. 08 .LONG TERM... /Updated at 356 AM CST Sun Dec 29 2019/ Monday through Saturday. A storm system will continue to move away from the region on Monday, paving the way for high pressure and quiet weather conditions through Wednesday. Westerly surface to 850 mb flow during this period will be associated with temperatures near average values for late December and early January. On Thursday, a high-amplitude trough is expected to develop to our west and extend from the Southern Plains well into Mexico. A broad area of southerly low-level flow should become established across the Gulf region, leading to an area of widespread rain across the Deep South for Thursday into Friday. There is considerable model disagreement regarding the potential for substantial rainfall in our forecast area which will be tied to the positioning and progression of a warm front. While we could end up with a non-zero severe weather threat if the warm sector moves far enough inland, the strong southerly component of 500 mb flow should yield weak mid-level lapse rates and limited instability. As the upper-level trough shifts eastward, a frontal passage is expected by Friday night, with cooler and drier conditions to follow for Saturday. && .AVIATION... 18Z TAF Discussion. MVFR with a few spots of IFR cigs remain after a morning of light rain showers and drizzle. Winds are up but gusts are not extreme. Rain showers will continue off and on ahead of a line of showers (some embedded thunder) later associated with a frontal system. Cigs are expected to remain MVFR generally. However, there may be a few low VFR breaks (~4KFT or so)during the afternoon and early evening before cigs lower ahead of line. Conditions will improve to VFR behind the showers late tonight with drier/cooler air moving in for Monday. 08 && .FIRE WEATHER... Rain chances will increase this afternoon into tonight with the passage of a cold front. Much drier air will move into the region for Monday through Wednesday. Rain chances return again for Wednesday night lasting through early Saturday. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 45 56 33 53 30 / 80 0 0 0 0 Anniston 46 57 35 54 32 / 80 0 0 0 0 Birmingham 46 56 36 54 34 / 80 0 0 0 0 Tuscaloosa 45 57 36 56 34 / 80 0 0 0 0 Calera 45 57 35 55 33 / 80 0 0 0 0 Auburn 50 59 37 55 33 / 60 10 0 0 0 Montgomery 48 60 37 59 33 / 80 0 0 0 0 Troy 51 60 37 58 34 / 60 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 29, 3:57 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 357 AM CST Sun Dec 29 2019 ALZ011>015-017>050-301300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 357 AM CST Sun Dec 29 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. There is a marginal risk of severe storms across portions of Central Alabama this afternoon and evening, mainly from 2 pm until midnight. Damaging winds are the primary threat, but an isolated tornado cannot be ruled out. The threat area is along and west of a Gadsden to Montgomery line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening.
In the hours before
Special weather statement, Dec 29, 3:05 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
305 PM CST Sun Dec 29 2019
ALZ015-017-024-292130-
Walker AL-Jefferson AL-Blount AL-
305 PM CST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...
SOUTHWESTERN BLOUNT AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM
CST...
At 305 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Graysville to Mulga to Concord. Movement was
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Fultondale, Sumiton,
Dora, Dallas, Center Point, Pleasant Grove, Clay, Pinson, Tarrant,
Adamsville, Argo, Warrior, Kimberly, Graysville, Morris, Sylvan
Springs and Brookside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3380 8656 3380 8657 3377 8658 3376 8654
3374 8654 3372 8653 3369 8653 3343 8709
3365 8718 3395 8681 3395 8679 3396 8679
3397 8677 3396 8676
TIME...MOT...LOC 2105Z 223DEG 46KT 3361 8698 3356 8698 3348 8704
05Special weather statement, Dec 29, 3:27 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
327 PM CST Sun Dec 29 2019
ALZ017-292200-
Blount AL-
327 PM CST Sun Dec 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 400 PM CST...
At 327 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayden to near Kimberly. Movement was
northeast at 60 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Altoona, Susan
Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa, County
Line, Inland Lake, Highland Lake, Easley, Holly Springs, Remlap and
Fowler Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3402 8633 3398 8634 3394 8637 3393 8633
3391 8635 3389 8634 3382 8643 3380 8657
3377 8658 3377 8665 3384 8676 3384 8678
3389 8680 3412 8662 3412 8660 3415 8659
3419 8655 3421 8655 3423 8653 3422 8653
TIME...MOT...LOC 2127Z 221DEG 54KT 3388 8674 3376 8674
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 3:05 PM CST | Special Weather Statement | BMX | Jefferson | 25 min |
| Dec 29, 3:27 PM CST | Special Weather Statement | BMX | Blount | 33 min |
| Dec 29, 5:08 PM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 52 min |
| Dec 29, 5:39 PM CST | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Dec 29, 5:43 PM CST | Special Weather Statement | BMX | Lamar, Marion | 47 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.